Subscribe Today! Please read: Readers of local content on the Herald and News website – heraldandnews.com – will require a subscription beginning today. For the first few months, non-subscribers will still be able to view 10 articles for free. If you are not already a subscriber, now is a great time to join for as little as $10/month!

MEDFORD — Jackson County Public Health is issuing a Yellow Alert for accidental non-fatal overdoses from heroin. This alert is being issued based on a cluster of emergency department visits for non-fatal overdoses from heroin. The cluster occurred through June 19 to June 22, according to a press release

Law Enforcement and EMS have been responding to non-fatal overdoses from heroin during this time frame.

A yellow alert is a warning that Jackson County Public Health has identified that there are higher than usual or a cluster of suspected accidental illicit opioid overdoses, such as heroin, and are asking the medical community, other community partners, family and friends to be aware of the situation and advise people who suffer from an opioid addiction of the following information:

n Abstaining from drug use is the best way to eliminate the risk of overdose. Ask the person about their willingness to begin medication-assisted treatment or drug treatment. For a list of providers, you can access the Stay Safe Oregon website.

n Even people who haven’t used in a while may relapse and are at increased risk of an overdose. It is important to be aware of your tolerance.

n Have an overdose plan, make sure someone can get to you when you use, and it is safest only to use when you are with someone you trust.

One can get naloxone, which reverses and overdose, from:

n Any pharmacist in Oregon can prescribe naloxone to you;

n Anyone who can prescribe medication can send a naloxone prescription to your pharmacy;

n People who utilize the Syringe Exchange Program can receive free naloxone;

n Free naloxone is available through Max’s Mission community meetings and events.

It is important to call 911 when someone is overdosing from illicit opioids such as heroin. If you use naloxone, the effects are temporary, and the person still needs medical attention.

After the medication wears off, the person could fall back into a coma.

If you call police or 911 to get help for someone having a drug overdose, Oregon’s Good Samaritan Law protects you from being arrested or prosecuted for drug-related charges or parole/probation violations based on information provided to emergency responders.